Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 266, NWS North Platte, NE

August 9, 2011Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2011, 4:16 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 4:16 PM CDT (21:16 UTC)
Expired
Aug 9, 2011, 4:45 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:51 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS53 KLBF 092116
SVRLBF
NEC063-085-092145-
/O.NEW.KLBF.SV.W.0266.110809T2116Z-110809T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHEASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 445 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES WEST OF RED WILLOW RESERVOIR STATE RECREATION
  AREA...OR 11 MILES SOUTHEAST OF HAYES CENTER...AND MOVING SOUTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN HAYES AND SOUTHWESTERN FRONTIER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4036 10057 4035 10111 4048 10114 4052 10064
TIME...MOT...LOC 2116Z 344DEG 28KT 4038 10085
WIND...HAIL 60MPH 1.50IN

$$

STOPPKOTTE
1 follow-up statement
818 
WWUS53 KLBF 092140
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 PM CDT TUE AUG 9 2011

NEC063-085-092150-
/O.EXP.KLBF.SV.W.0266.000000T0000Z-110809T2145Z/
FRONTIER NE-HAYES NE-
440 PM CDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAYES AND
SOUTHWESTERN FRONTIER COUNTIES WILL EXPIRE AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4036 10057 4035 10111 4048 10114 4052 10064
TIME...MOT...LOC 2140Z 344DEG 28KT 4020 10078

$$

STOPPKOTTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:33 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 9, 3:33 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT TUE AUG 9 2011

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW ALONG WITH EXISTING OUTFLOW
BOUNDARY IN SOUTHWEST NEBRASKA WILL EXIST THIS EVENING AS
WEAK SURFACE HIGH RESIDES FROM SOUTH DAKOTA INTO EASTERN NEBRASKA.
FAST WESTERLIES ALOFT WILL BRING AN ORGANIZED THREAT FOR MCS
FORMATION WITH GENERAL WIDESPREAD RAINFALL POSSIBLE. DUE TO 30 TO 50
KNOT DEEP LAYER SHEAR...SEVERE STORMS POSSIBLE TONIGHT.

USING A BLEND OF THE 18Z NAM AND 12Z GFS THE HEAVY QPF AXIS TO
RESIDE FROM ELLSWORTH THROUGH NORTH PLATTE WITH RAINFALL AMOUNTS OF
1.5 TO 2 INCHES. WHILE ISOLATED SEVERE TO CONTINUE LATE THIS
AFTERNOON...MAIN DISTURBANCE LOCATED IN SOUTHEAST WYOMING WILL
TRANSLATE EAST SOUTHEAST INTO FORECAST AREA OVERNIGHT...TARGETING
THE SOUTHERN NEBRASKA PANHANDLE TO BLOSSOM AND TRACK EAST SOUTHEAST
THROUGH THE CENTRAL AND SOUTHERN SANDHILLS OVERNIGHT. A DEVELOPING
EAST/SOUTHEAST LOW LEVEL JET...WHICH HAS BEEN LACKING THE PAST
SEVERAL DAYS WILL BE PRESENT AIDING IN STORM INFLOW. AREAS OF
SIGNIFICANT RAINFALL ARE EXPECTED.

THE HEAVY CONVECTION WILL DIMINISH WEDNESDAY MORNING...ALTHOUGH
AMPLE MOISTURE AND WEAK LIFT WILL BE SUFFICIENT FOR AT LEAST
SCATTERED SHOWERS AND STORMS. MOST IF NOT ALL THE ACTIVITY SHOULD
END BY LATE WEDNESDAY AFTERNOON. HIGHS WEDNESDAY KEPT MAINLY IN THE
LOWER 70S AS PERSISTENT STRATUS TO ALSO INHIBIT WARMUP.

MAINTAINED AT CHANCE FOR SHOWERS AND STORMS THURSDAY/THURSDAY NIGHT
AS FAST WESTERLIES ALOFT IN ZONAL WILL AID IN AT LEAST ISOLATED
DEVELOPMENT. A LOW LEVEL JET DEVELOPING THURSDAY NIGHT WILL ENHANCE
DEVELOPMENT THURSDAY NIGHT ACROSS THE EASTERN HALF OF FORECAST AREA.
HIGHS A BIT WARMER FROM MID TO UPPER 80S WEST TO LOW 80S EAST.

A WEAK COLD FRONT WILL PASS FRIDAY WITH STORM CHANCES MAINLY ACROSS
THE EAST. MAINLY ACTIVITY SHOULD RESIDE ACROSS THE EASTERN
DAKOTAS/IOWA AND MINNESOTA. HIGH FROM 82 TO 85.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
UPPER RIDGE FORECAST TO PERSIST FROM THE FOUR CORNER REGION INTO THE
NORTHERN ROCKIES PER GFS/ECMWF MODEL WITH NORTHERN PORTION OF RIDGE
BREAKING DOWN. STORM CHANCES WILL EXIST...ALTHOUGH MOST DEVELOPMENT
LOOKS TO BE ISOLATED. HIGHS TO REMAIN SLIGHTLY BELOW NORMAL IN THE
LOW 80S MAINLY.

&&

.AVIATION...
CLUSTERS OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE REGION
THROUGH TONIGHT. EXPECT AT LEAST BRIEF IFR CONDITIONS IN HEAVY RAIN
WITH VISIBILITY BELOW 2SM WITH THE STORMS...MAINLY ACROSS SOUTHWEST
NEBRASKA. SEVERE SURFACE WINDS AND HAIL ARE ALSO POSSIBLE. THE RISK
OF SEVERE STORMS WILL DIMINISH AFTER 06 UTC...BUT -SHRA AND STRATUS
COULD BE IN THE CARDS INTO WEDNESDAY. IFR CEILINGS COULD ACCOMPANY
THE STRATUS. THAT IS ALSO MUCH MORE LIKELY AT KLBF THAN AT KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...CJS
Hazardous weather outlook, Aug 9, 3:05 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT TUE AUG 9 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-102015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
305 PM CDT TUE AUG 9 2011 /205 PM MDT TUE AUG 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE
SOUTHERN NEBRASKA PANHANDLE AND SOUTHWESTERN NEBRASKA. VERY LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH
SUPERCELL THUNDERSTORMS. THE STORMS MAY GROW INTO A LARGE COMPLEX
DURING THE EVENING AS THEY MOVE SOUTHEAST...WHICH COULD RESULT IN
A GREATER THREAT OF DAMAGING WINDS AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW SEVERE STORMS COULD OCCUR THURSDAY AFTERNOON INTO THURSDAY
NIGHT AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Local storm report, Aug 9, 3:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             7 N HAYES CENTER        40.61N 101.02W
08/09/2011  M1.75 INCH       HAYES              NE   TRAINED SPOTTER

            SPOTTER REPORTED GOLF BALL SIZED HAIL 7 MILES NORTH OF
            HAYES CENTER.

&&

CVP
Local storm report, Aug 9, 3:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             WALLACE                 40.84N 101.16W
08/09/2011  M2.75 INCH       LINCOLN            NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED BASEBALL SIZED HAIL IN WALLACE.

&&

CVP
Local storm report, Aug 9, 3:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     WALLACE                 40.84N 101.16W
08/09/2011                   LINCOLN            NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A WALL CLOUD PRODUCING SMALL
            FUNNELS NEAR WALLACE. PRECISE LOCATION UNKNOWN.

&&

CVP
Local storm report, Aug 9, 3:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             6 NE HAYES CENTER       40.57N 100.94W
08/09/2011  M1.50 INCH       HAYES              NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED PING PONG BALL SIZED HAIL 6
            MILES NORTHEAST OF HAYES CENTER.

&&

CVP
Local storm report, Aug 9, 4:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 SE CHAPPELL           41.03N 102.39W
08/09/2011  E1.00 INCH       DEUEL              NE   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL 6 MILES SOUTHEAST OF
            CHAPPELL.

&&

CVP
Local storm report, Aug 9, 4:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 WSW CHAPPELL          41.06N 102.59W
08/09/2011  E1.00 INCH       DEUEL              NE   PUBLIC

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:44 PM CDTSevere Thunderstorm WarningLBFArthur, Keith46 min
Aug 9, 2:14 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln46 min
Aug 9, 2:32 PM CDTTornado WarningLBFKeith, Lincoln28 min
Aug 9, 3:01 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln, Perkins44 min
Aug 9, 3:14 PM CDTTornado WarningLBFHayes, Lincoln31 min
Aug 9, 3:43 PM CDTSevere Thunderstorm WarningLBFDeuel47 min
Aug 9, 3:44 PM CDTTornado WarningLBFFrontier, Hayes31 min
Aug 9, 4:30 PM CDTSevere Thunderstorm WarningLBFChase, Perkins45 min
Aug 9, 4:56 PM CDTSevere Thunderstorm WarningLBFChase, Perkins49 min
Aug 9, 5:36 PM CDTSevere Thunderstorm WarningLBFChase, Hayes28 min
Aug 9, 5:50 PM CDTSevere Thunderstorm WarningLBFPerkins55 min
Aug 9, 6:24 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.